South Carolina, 2018Damaging Winds in South Carolina, August 6, 2018
August 6, 2018 · NWS CAE · 2 events in 2 counties and zones
Daytime heating and convergence along a surface trough contributed to scattered thunderstorm development, an isolated cell reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $100
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating and convergence along a surface trough contributed to scattered thunderstorm development, an isolated cell reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 1:28 PM EST, 1 minute earlier.
Area forecast discussion, Aug 6, 1:28 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EDT Mon Aug 6 2018
.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper ridge centered to our SW. Upper disturbance moving SE
into W NC along the periphery of the upper ridge. Surface
trough across the central Carolinas and CSRA, along which
convection has developed rapidly in the past hour. Will expect
convective activity to our north ahead of the upper disturbance
to shift SE towards the N FA while additional convection
possible elsewhere along the surface trough. Think chance to
good chance POPs looks ok, and will trend POPs a little higher
towards the N/NE FA. Moderate instabilities and DCAPE values
around 1000 J/KG could provide an isolated severe wind gust
threat. Decent PW values 1.8-1.9 inches could produce a locally
heavy rain threat in any slow moving, training, or merging
cells. Expect convective activity to gradually dissipate early
tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The Atlantic ridge will retrograde and build over the region
through the middle of the week. Despite the increased
subsidence, mainly scattered diurnal convection is expected
both Tuesday and Wednesday as precipitable water values remain
up around 1.75 to 2 inches and a weak lee side trough sets up at
the surface across the area. In addition, it appears that
several weak upper disturbances will cross the area along the
northern periphery of the ridge, and could aid in convective
development.
High temperatures will in the lower to mid 90s both Tuesday and
Wednesday, with nighttime lows in the lower to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A westerly flow will prevail aloft on Thursday before the upper
ridge retrogrades into the Gulf of Mexico and a trough digs
across the TN valley on Friday. The upper trough axis will swing
through on Saturday, with a deeper trough then settling in
across the eastern US late in the weekend into early next week.
Precipitation chances will increase over the weekend as a
result, but the bulk of convection is expected to remain
diurnally driven. High temperatures should be near or even
slightly below normal through the long term period given the
increased rain chances and potential for cloud cover.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Surface trough across the central Carolinas and CSRA, along
which convection has developed rapidly in the past hour. Will
expect scattered TSRA through the afternoon and evening,
gradually dissipating early tonight. Variable and gusty winds
possible near TSRA. Will monitor radar trends for best TAF
representation. Patchy fog/stratus possible late tonight/early
tuesday. Will evaluate threat in later TAF issuances, while
concentrating on the near term convective threat.
EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 6, 1:42 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
242 AM EDT Mon Aug 6 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
242 AM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 12:52 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT MON AUG 6 2018
SCZ027-030-036-037-061830-
Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
152 PM EDT MON AUG 6 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Aiken and west
central Calhoun Counties Until 230 PM EDT....
At 151 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of St.
Matthews to 11 miles southwest of Gaston, moving southeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Orangeburg, Brookdale, North, Salley, Neeses, Perry, Woodford,
Livingston, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes Interstate 26 between mile markers 135 and 149.
LAT...LON 3348 8077 3355 8134 3375 8133 3368 8083
TIME...MOT...LOC 1751Z 309DEG 10KT 3367 8097 3372 8127
RCSpecial weather statement, Aug 6, 1:05 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018
GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018
...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....
At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from one half inch up to one half have
already occurred. Additional rainfall amounts of up to 1 inch are
possible near Ft. Gordon and Grovetown. Do not drive your vehicle
through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 188 and 200.
Interstate 520 in Georgia between mile markers 1 and 7.
LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217
LCVSpecial weather statement, Aug 6, 1:29 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
229 PM EDT MON AUG 6 2018
SCZ022-028-061915-
Kershaw SC-Richland SC-
229 PM EDT MON AUG 6 2018
...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and northeastern Richland Counties Until 315 PM EDT....
At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Lugoff, or 9 miles northeast
of Woodfields, moving west-southwest at 5 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
cloud to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Columbia, Woodfields, Dentsville, Woodfield and Blythewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 75 and 87.
Interstate 77 between mile markers 14 and 17, and near mile marker
23.
LAT...LON 3422 8077 3412 8072 3402 8093 3421 8098
TIME...MOT...LOC 1828Z 077DEG 6KT 3416 8081
RCThunderstorm Wind, Aiken
- When
- August 6, 1:29 PM EST
- Where
- Aiken County, 0.96 mi WSW of Gloverville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $60,000
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 33.517, -81.846
Aiken Co Emergency Manager reported that the steeple at Langley First Baptist Church, on Augusta Rd near Warrenville, had been blown down. Because the steeple was hollow and made of aluminum, it is thought that it was downed by sub-severe wind speeds. Local media reports that the damage may exceed $60K.
Thunderstorm Wind, Barnwell
- When
- August 6, 2:10 PM EST to 2:15 PM EST
- Where
- Barnwell County, 4.43 mi SW of Williston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -81.480
Power lines down on US Hwy 278 near Hwy 39.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
- Damaging Wind in Alabama, August 6, 2018$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767435, 767445.